Q. A mentally retarded woman has ACS. Kindly explain her ECG.

Answered by
Dr. Vivek Pillai
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Feb 14, 2020

Hello doctor,

I try to help a mentally limited woman of 36 with ACS complaint from which the ECG is not clear. I have a photo of her ECG. It seems inferior wall ischemia or NSTEMI. I try to get her examined but difficult to explain to her. Please can you help in reading the ECG?

Dr. Vivek Pillai

Cardiology
#

Hi,

Welcome to icliniq.com.

I have gone through the attachment. (attachment removed to protect patient identity).

Yes, definitely there are ischemic changes in the inferior wall as well as lateral wall, suggestive of ischemia, if possible do give her an antiplatelet agent like Aspirin and Clopidogrel after consulting the local physician, better still take her to a cardiologist.


Was this answer helpful?

 | 

Thank you doctor,

Your answer is very useful. Can you tell me some more, please?

Summary:

A 36-year-old woman, awaking at night with chest pain, pressure and fullness on the left side from the belly up to shoulders and left arm with tingling. It got repeated in the afternoon, so went to the ER, where this ECG is from.

Lateral and inferior ischemia can be seen in this. There are R losses, R reductions, QT widenings, ST deviations, high declines, invertive T waves, biphasic T waves, hyperacute T waves, elevation II and aVF in this ECG.

You wrote lateral and inferior seeming two separated areas affected, or one bigger or smaller on the border of lateral and inferior? What does this indicate in the sense of broader or double ACS incident? Also, the complaint is coming in the night and afternoon. Further examination is needed of course but I do not succeed to convince the woman to do so. I try to help this mentally limited woman.

Dr. Vivek Pillai

Cardiology
#

Hi,

Welcome back to icliniq.com.

Yes, I agree with you. Rather than lateral the changes are prominent in inferior leads and v4-v6, all the changes you mentioned are ischemic changes, unfortunately, if she is mentally challenged as you say, we will have a difficult time. The one thing that can be done is to give her dual antiplatelets (Aspirin and Clopidogrel), Atorvastatin 40 mg, sublingual nitrates, and beta-blockers. Also, convince her need for hospitalization for five days to give Heparin.


Was this answer helpful?

 | 

Thank you doctor,

The only question left is blood clot, narrowing or spasm. Her mental state could cause spasm, so I must be careful. Anyway, thanks again I have to solve it from here. She was not taken to the hospital, I think they considered spasm. Over one hour on the monitor at home they left saying stress. Please get back to me if you agree that this is the total picture.

Dr. Vivek Pillai

Cardiology
#

Hi,

Welcome back to icliniq.com.

Both blood clotting and spasm essentialy end up causing ischemia. So it would not be a bad idea to give those antiplatelets at least. Besides spasm of the vessels causes transient ST elevation. The ECG shows more ST depression changes.


Was this answer helpful?

 | 

Hi doctor,

Could you please go over the ECG (photo attached in the above query) once again to see that we did not overlook anything and summarize what is implies. The complaints are waking up in the night with chest pain only left side with pressure and tingling from belly upto shoulder and left arm. It happened again in the afternoon, which ended up calling ambulance and this is where the ECG is from. There are R losses, R reductions, QT widenings, ST deviations, high declines, inverted T waves, biphasic T waves, hyperacute T waves, elevation II and aVF, as goog as I know in this ECG. I think you were right that the lateral area is affected too but small.

Please summarize implications after the extra check of the ECG please, not how to treat as you did that already, unless you want to add something of course. Can you indicate the seriousness? I have to make decision to put her under stress of treatment being mentally limited which stress also affects loosening bloodcloths or cause spams. Thank you.

Dr. Vivek Pillai

Cardiology
#

Hi,

Welcome back to icliniq.com.

Thank you so much for the recommendation. I feel the whole picture is suggestive of NSTEMI and needs further cardiac evaluation in the form of an echocardiogram as well as a coronary angiogram. I hope the patient is already on the ACS protocol drugs as I had texted earlier. A coronary angiogram will give a clear picture of her arterial anatomy and further line of manangement. Thank you.


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


My mother is admitted with chest pain. How serious is her illness?

Query: Hi doctor, My mother, who is 62 years old, has been hospitalized for two days due to sudden sweating, chest pain and left hand pain. When she was admitted her BP was 190/110 mmHg. She is also a diabetic (150/270) and undergoing tremendous stress due to sudden personal loss. She underwent ECG and 2D ...  Read Full »

How to know if someone is depressed?

Query: Hi doctor, How do you decide if someone has depression or any other mental disease? How to differentiate it from mental retardation? Can it be the reason that he or she does not find anything interesting or exciting enough?  Read Full »

Why does my left arm hurt after eating?

Query: Hello doctor, I have some pain in the left arm if I have any food from outside like hotel or bakery, sweets or marriage food. It results in vomiting, abdominal pain and my left eye gets blurred. I had taken some antacids previously. Eight years back, I had got endoscopy done, but did not find any...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.